Hail, Weld
- When
- August 14, 3:02 PM MST
- Where
- Weld County, 1.72 mi ENE of Stoneham
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.610, -103.620
A severe thunderstorm produced hail up to quarter size and wind gusts to 60 mph in Logan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail up to quarter size and wind gusts to 60 mph in Logan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 14, 2:20 PM MST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 320 PM MDT SUN AUG 14 2011 .SHORT TERM...FIRST THUNDERSTORMS OF THE DAY HAVE INITIATED OVER THE NEBRASKA PANHANDLE AND WILL BE MOVING INTO NORTHEASTERN COLORADO THROUGH THE AFTERNOON. DEEPER MOISTURE IS PRESENT OVER THE NORTHEAST CORNER OF THE FORECAST AREA WITH CONVECTIVE AVAILABLE POTENTIAL ENERGY VALUES IN EXCESS OF 2000 J/KG. MODERATE SOUTHERLY WINDS VEERING TO MODERATE WESTERLY FLOW ALOFT WILL PLACE THE CONVECTION IN A REGION OF FAVORABLE SHEER FOR DEVELOPMENT OF SOME SUPERCELLS THROUGH THE EVENING HOURS. SOME SHOWERS ARE ALSO DEVELOPING OVER THE MOUNTAINS AS MONSOONAL MOISTURE CONTINUES MOVING OVER THE STATE. IT SEEMS THAT MOST OF THE FORECAST AREA WILL SEE SHOWER ACTIVITY THROUGH THE EVENING WITH THE STRONGEST STORMS OVER ZONES 48..49..50 AND 51 WHERE A SEVERE THUNDERSTORM WATCH WILL BE IN EFFECT THROUGH 10 PM. STORMS OVER THE MOUNTAINS HAVE BEEN MOVING AT A FAIR CLIP SO FAR...SO THE THREAT OF HEAVY RAIN OVER BURN SCARS APPEARS TO BE LIMITED. STORMS ON THE FAR NORTHEAST PLAINS WILL BE MUCH MORE CAPABLE OF PRODUCING HEAVY RAIN BECAUSE OF THE HIGH MOISTURE CONTENT IN THE AIRMASS. SHOWER ACTIVITY THIS AFTERNOON EXTENDS BACK INTO NORTHERN ARIZONA...SO IT APPEARS THAT EVENING CONVECTION OVER THE MOUNTAINS WILL LAST WELL INTO THE EVENING...AND MAYBE THROUGH MIDNIGHT. CONVECTION WILL DISSIPATE AFTER MIDNIGHT ACROSS THE FORECAST AREA BUT PARTLY CLOUDY SKIES SHOULD CONTINUE. ON MONDAY...WEAK SHORT WAVE RIDGING WILL BUILD OVER THE STATE WHICH SHOULD CUT DOWN ON SHOWER ACTIVITY MONDAY AFTERNOON. THE HIGHER TERRAIN MAY STILL SEE SCATTERED SHOWERS DEVELOP DUE TO THE ELEVATED HEAT SOURCE OF THE MOUNTAINS. GIVEN THE SOUTHWESTERLY FLOW ALOFT OVERNIGHT...DO NOT EXPECT ANY SIGNIFICANT COOLING TO THE AIRMASS TOMORROW. ANOTHER AFTERNOON OF HIGH TEMPERATURES IN THE LOWER 90S LOOKS TO BE IN STORE FOR THE PLAINS. .LONG TERM...JUST ENOUGH MOISTURE AND INSTABILITY WILL REMAIN ACROSS THE FORECAST AREA TO ALLOW ISOLATED AND HIGH BASED THUNDERSTORMS TO LINGER INTO MONDAY EVENING. STORMS ARE EXPECTED TO END BEFORE MIDNIGHT AS AIRMASS STABILIZES AND UPPER LEVEL RIDGE AXIS BUILDS OVER COLORADO MONDAY NIGHT. BY TUESDAY...THIS UPPER LEVEL RIDGE WILL FLATTEN AGAIN AS A STRONGER SHORTWAVE MOVES ACROSS THE NORTHERN HIGH PLAINS STATES. THIS FEATURE ALONG WITH THE PASSING UPPER LEVEL JET SHOULD BRING AN INCREASE IN SHOWER/STORM COVERAGE AT LEAST TO THE NORTHERN BORDER AREA. WE WILL HAVE TO WATCH POTENTIAL FOR MORE WIDESPREAD CONVECTION IF LOW LEVEL THETA-E RIDGE ALONG A WEAK FRONT CAN PUSH SOUTHWARD FAST ENOUGH. GIVEN THE INCREASING SHEAR...THERE MAY ALSO BE A THREAT OF SEVERE STORMS. BY WEDNESDAY...THE LOW LEVELS ARE EXPECTED TO COOL A BIT BEHIND THE FRONT...BUT AT THE SAME TIME THIS WILL ALLOW FOR A STRONGER CAP. OVERALL...SEE LITTLE EVIDENCE IN THE LATEST MODEL RUNS TO CHANGE THE SLIGHT CHANCE OF SHOWERS/STORMS IN THE AFTERNOON AND EVENING. HOWEVER...WE DID COOL TEMPS A COUPLE DEGREES WITH A SLIGHTLY STRONGER FRONT INDICATED. FOR THURSDAY THROUGH SATURDAY...THE UPPER LEVEL RIDGE BUMPS BACK UP ACROSS THE CENTRAL ROCKIES. THIS WILL KEEP ABOVE NORMAL TEMPERATURES IN THE FORECAST FOR THAT PERIOD. THURSDAY SHOULD BE DRY WITH LARGE SCALE SUBSIDENCE AND DRYING...WITH ONLY A SLIGHT CHANCE OF HIGH BASED SHOWERS AND STORMS RETURNING FRIDAY AND SATURDAY. THERE IS JUST SOME POTENTIAL FOR A WEAK BACKDOOR FRONT NEXT WEEKEND WITH MORE SHORTWAVES MOVING ACROSS THE NORTHERN U.S. && .AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE DENVER AREA THROUGH THE EVENING. CEILINGS SHOULD REMAIN VFR BUT VSBYS COULD DROP TO LESS THAN 3 MILES AS RAIN SHOWERS MOVE OVER AIRPORTS. SHOWERS MAY ALSO PRODUCE WIND GUSTS UP TO 30 OR 40 MPH. SHOWERS WILL END BETWEEN 03Z AND 06Z WITH SKIES GRADUALLY CLEARING. VFR CIGS AND VSBYS ARE EXPECTED THROUGH 18Z TOMORROW. && .HYDROLOGY...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING MAY PRODUCE PERIODS OF MODERATE RAINFALL. STORM MOTIONS OF 10 TO 20 MPH WILL KEEP THE STORMS FROM PRODUCING HEAVY RAINFALL. THERE WILL BE A SLIGHT CHANCE OF FLOODING IN AREAS OF RECENT BURN SCARS IF MULTIPLE THUNDERSTORMS DEVELOP AND MOVE ACROSS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...KDRBY LONG TERM....BARJENBRUCH AVIATION...KDRBY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1108 AM MDT SUN AUG 14 2011 COZ030>051-151200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1108 AM MDT SUN AUG 14 2011 ...STRONG THUNDERSTORMS POSSIBLE OVER THE NORTHEAST CORNER THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT MONSOONAL MOISTURE WILL CONTINUE INCREASING OVER COLORADO TODAY WHILE AN UPPER LEVEL DISTURBANCE ALSO CROSSES OVER THE STATE. SCATTERED HIGH BASED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE FOOTHILLS AND ADJACENT PLAINS DURING THE AFTERNOON. THESE STORMS ARE EXPECTED TO PRODUCE GUSTY WINDS AND BRIEF RAINFALL. LATER IN THE AFTERNOON AND EVENING...AS THUNDERSTORMS SPREAD TO THE FAR NORTHEAST PLAINS...THEY ARE EXPECTED TO BECOME STRONGER. THUNDERSTORMS OVER LOGAN...SEDGWICK AND PHILLIPS COUNTIES WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH WEDNESDAY...WITH A GREATER CHANCE OF STORMS IN THE MOUNTAINS ON MONDAY. FOR THURSDAY AND BEYOND...GENERALLY DRY CONDITIONS WILL PREVAIL UNDER A STRONG RIDGE OF HIGH PRESSURE. LOOK FOR TEMPERATURES TO REMAIN A FEW DEGREES ABOVE NORMAL THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS OVER THE NORTHEAST CORNER OF THE STATE WILL LIKELY BE NECESSARY THIS EVENING. DANKERS/BARJENBRUCH
The Cheyenne radar (KCYS), 117 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339537, 339536, 339538, 339539.